The EMS Publishing House is now EMS Press and has its new home at

Please find all EMS Press journals and articles on the new platform.

Portugaliae Mathematica

Full-Text PDF (449 KB) | Metadata | Table of Contents | PM summary
Volume 76, Issue 3/4, 2019, pp. 327–394
DOI: 10.4171/PM/2039

Published online: 2020-07-15

On a local systolic inequality for odd-symplectic forms

Gabriele Benedetti[1] and Jungsoo Kang[2]

(1) Universit├Ąt Heidelberg, Germany
(2) Seoul National University, Republic of Korea

The aim of this paper is to formulate a local systolic inequality for odd-symplectic forms (also known as Hamiltonian structures) and to establish it in some basic cases.

Let $\Omega$ be an odd-symplectic form on an oriented closed manifold $\Sigma$ of odd dimension. We say that $\Omega$ is Zoll if the trajectories of the flow given by $\Omega$ are the orbits of a free $S^1$-action. After defining the volume of $\Omega$ and the action of its periodic orbits, we prove that the volume and the action satisfy a polynomial equation, provided $\Omega$ is Zoll. This builds the equality case of a conjectural systolic inequality for odd-symplectic forms close to a Zoll one. We prove the conjecture when the $S^1$-action yields a flat $S^1$-bundle or when $\Omega$ is quasi-autonomous. Together with previous work [BK19a], this establishes the conjecture in dimension three.

This new inequality recovers the local contact systolic inequality (recently proved in [AB19]) as well as the inequality between the minimal action and the Calabi invariant for Hamiltonian isotopies $C^1$-close to the identity on a closed symplectic manifold. Applications to the study of periodic magnetic geodesics on closed orientable surfaces is given in the companion paper [BK19b].

Keywords: Odd-symplectic forms, systolic inequality

Benedetti Gabriele, Kang Jungsoo: On a local systolic inequality for odd-symplectic forms. Port. Math. 76 (2019), 327-394. doi: 10.4171/PM/2039